Minnesota, 2011

Hail in Minnesota, April 10, 2011

April 10, 2011 · NWS MPX · 1 event in 1 county or zone

A strong early Spring cold front moved across eastern Minnesota during the afternoon of Sunday, April 10th. Ahead of this cold front, strong southerly winds and instability made for a moderate risk of severe weather based the Storm Prediction Center and atmospheric dynamics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong early Spring cold front moved across eastern Minnesota during the afternoon of Sunday, April 10th. Ahead of this cold front, strong southerly winds and instability made for a moderate risk of severe weather based the Storm Prediction Center and atmospheric dynamics. After 2 pm, a few thunderstorms developed rapidly near Red Wing, Minnesota and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 10, 1:18 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 10, 1:18 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
218 PM CDT SUN APR 10 2011

.DISCUSSION...

.MESOSCALE...

CONDITIONS ARE COMING TOGETHER FOR CONVECTIVE INITIATION BY 330
PM...WITH RAPID DEVELOPMENT LIKELY AFTER...SOME OF WHICH IS
PROBABLE TO BE TORNADIC IN THE REGION. THE MOST FAVORED AREA IN
OUR CWA IS WESTERN WISCONSIN.

THE LATEST HAND SURFACE ANALYSIS DEPICTS THE PRIMARY SURFACE LOW
DEEPENING NEAR LAKE MILLE LACS WITH A STRONG WARM FRONT REACHING
EAST OF THERE AND A COLD FRONT EXTENDING DUE SOUTH...DRAPED ABOUT
30 MILES WEST OF I-35 /AND SEEN ON THE KMPX RADAR/. A SECONDARY
SURFACE CIRCULATION HAS BEEN ANALYZED ALL DAY ON THE COLD FRONT
AND IS APPROACHING MASON CITY. THIS IS OF PARTICULAR INTEREST AS
IT IS WHERE THE INHIBITION HAS RAPIDLY DECREASED...IN FACT THERE
IS NOW NONE ANALYZED OVER CENTRAL INTO NORTHERN IA ON THE LATEST
SPC MESOANALYSIS. JUST AHEAD OF THIS AREA IS POOLED 64-66 SURFACE
DEW POINTS AND ENHANCED MOISTURE CONVERGENCE. THIS AREA OF
SOUTHEAST MN IS ALSO AT THE NOSE OF A VERY STRONG MID-LEVEL JET
/90-100 KT AT 500MB PER PROFILERS AND SEEN ON WATER VAPOR/
ALLOWING FOR DEEPER ASCENT AND SHEAR...ALONG WITH FURTHER MID-
LEVEL COOLING. THE ELEVATED LAPSE RATES ARE ALREADY DRY ADIABATIC
PER THE 18Z MPX SOUNDING. SO THIS INDICATES THAT DEVELOPMENT
SHOULD BE RAPID ONCE THE SURFACE WARMTH AND MOISTURE CAN CONNECT
IN THE VERTICAL WITH SUCH LAPSE RATES. THE CURRENT HRRR AND VSREF
MODELS INDICATE THAT AROUND 330 PM IS THE FAVORED DEVELOPMENT
TIME...WITH THE AREA OF ALBERT LEA TO THE ST. CROIX RIVER VALLEY
MOST LIKELY. STORMS SHOULD EVOLVE TO THE NORTHEAST RAPIDLY. THE
DEEP LAYER SHEAR MAGNITUDE OF 60 TO 70 KTS AND THE FRONTAL
ORIENTATION FAVOR DISCRETE SUPERCELLS...WITH POSSIBLE SPLITS. THE
0-1KM SHEAR VALUES ARE AROUND 20 KTS RIGHT NOW ACROSS THE CWA WARM
SECTOR...AND ARE FORECAST TO INCREASE BY THE RUC TO 25-30 KTS OVER
THE EASTERN TWO TIERS OF COUNTIES. WITH OTHER PARAMETERS IN PLACE
OVER THAT AREA BETWEEN 3:30PM-6PM AND THE SECONDARY SURFACE LOW
MOVING THAT WAY...THAT LOCATION IS THE MOST FAVORED FOR TORNADOES
IN THE FORECAST AREA. EXPLICIT CONVECTIVE RUNS OF THE NMM AND HRRR
HAVE ALSO BEEN INDICATING WHAT APPEAR TO BE SUPERCELL STRUCTURES
NEAR LADYSMITH TO EAU CLAIRE IN THAT TIME. AS FOR OTHER
THREATS...THEY PRETTY MUCH ALL ARE IN PLAY AS DCAPE VALUES ARE
QUITE LARGE...AND THERE IS PLENTY OF INSTABILITY ABOVE -20C FOR
LARGE HAIL. WE HAVE ADAPTED A HIGH TEMPORAL RESOLUTION INTO THE
FORECAST GRIDS THROUGH EARLY EVENING...AND MENTIONED THE CHANCE
FOR TORNADOES IN THE EASTERN TWO TIERS OF COUNTIES...GIVEN IT IS
THE FIRST EVENT OF THE YEAR...ANOMALOUSLY EARLY...AND THAT THERE
ARE SOME PARAMETERS IN LINE FOR STRONG TORNADOES IN THAT AREA. THE
THREAT SHOULD BE EAST OF THE AREA BY 8 PM...POSSIBLY AS EARLY AS 6
PM.

TONIGHT...AS THE UPPER LOW SHIFTS EAST OVER THE AREA THE CHANCE
FOR RAIN WITHIN THE DEFORMATION WILL CONTINUE TO MOVE FROM WEST
TO EAST. THE AREA OF RAIN HAS BEEN HOLDING TOGETHER OVER THE
EASTERN DAKOTAS AND SHOULD AS IT SHIFTS EAST THROUGH THE EVENING.
OVERNIGHT...THE NAM FORECAST QG FORCING AND FRONTOGENESIS RAPIDLY
DECREASES. SO BEING TO FADE POPS. WHILE AN ISOLATED LIGHTNING
STRIKE IS POSSIBLE...HAVE NOT MENTIONED THUNDER IN THAT AREA.

BEYOND...DUE TO THE ATTENTION ON SEVERE WEATHER IN THE NEAR
TERM...ONLY A FEW CHANGES MADE IN THE EXTEND PERIOD. HAVE
INCREASED THE CHANCES FOR RAIN ACROSS SOUTHERN MN...IN WHAT LOOKS
LIKE COULD BE A WET TIME PERIOD FROM WEDNESDAY THROUGH FRIDAY.
THIS IS BECAUSE OF A SLOW MOVING UPPER LOW WHICH IS IN GOOD
AGREEMENT IN THE MODELS. IT IS FORECAST TO BREAK OFF FROM A LONG
WAVE TROUGH OFF THE WEST COAST...AND AS IT SHIFTS EAST IT HAS
LITTLE STEERING FLOW. WILL NEED TO WATCH THIS PERIOD TO SEE IF
RAINFALL AMOUNTS WOULD FURTHER AGGRAVATE FLOODING. TEMPERATURES
LOOK MILD ON TUESDAY WITH SUNSHINE EXPECTED...BUT THEN BELOW
NORMAL TEMPERATURES ARE FORECAST FOR THE LATTER PART OF THE WEEK.

&&

.AVIATION... /18Z TAF ISSUANCE/

SURFACE LOW PRESSURE NEARING ST CLOUD AT THIS TIME WITH A COLD
FRONT EXTENDING SOUTH TO NEAR FAIRMONT. THUNDERSTORMS EXPECTED TO
DEVELOP QUICKLY BETWEEN 18Z AND 20Z ALONG THIS FRONT PER THE HRRR
AND VSREF FROM THE TWIN CITIES TO BLUE EARTH. BEST CHANCE FOR
STORMS AT KMSP IS BETWEEN 18Z AND 21Z. KRNH HAS THEIR BEST CHANCE
BETWEEN 19Z AND 22Z WITH KEAU 21Z TO 24Z. DID INCLUDE WIND GUSTS
TO 35 KNOTS AND HAIL IN THE KEAU TERMINAL WHERE PROBABILITIES FOR
SEVERE STORMS ARE MUCH HIGHER DURING THE MID TO LATE AFTERNOON
HOURS. TO THE WEST OF THE BOUNDARY...CEILINGS PLUMMET BELOW 010
ALONG WITH VISIBILITIES GENERALLY LESS THAN 2 MILES IN BR. THESE
CONDITIONS WILL LIKELY CONTINUE THROUGH THE EVENING HOURS AT
KAXN...KRWF AND KSTC. LAMP GUIDANCE ALSO SHOWING IFR OR LOWER
CONDITIONS SPREADING INTO KMSP...KRNH AND KEAU BY EARLY THIS
EVENING. CONCERN IS THAT THIS MAY NOT BE FAST ENOUGH AND TRENDS
WILL BE MONITORED. IN ADDITION...NORTHWEST WINDS AT 15-20 KNOTS
WITH GUSTS TO 25 KNOTS...WILL MOVE INTO KAXN AND KRWF BY 21Z AND
INTO THE EASTERN TAF SITES THIS EVENING. THE STRONGER WINDS WILL
PERSIST OVERNIGHT AND MONDAY MORNING.

KMSP...NARROW WINDOW EARLY THIS AFTERNOON FOR STORMS. BY
21Z...BELIEVE THE THREAT WILL BE EAST OF THE AIRPORT WITH MVFR
CEILINGS QUICKLY SPREADING IN. MAIN CONCERN IS THAT CEILINGS
MAY DROP BELOW 010 BETWEEN 21Z-24Z AND A TEMPO GROUP WAS INSERTED
TO ADDRESS THIS. CONFIDENCE HIGH FOR CEILINGS UNDER 010 FOR MUCH
OF THE NIGHT AHEAD AS VERY MOIST CYCLONIC LOW LEVEL CONDITIONS
PREVAIL IN THE WAKE OF THE LOW. SOUTH WINDS 12-15 KNOTS VEERING
WEST 15 TO 20 KNOTS BY 11/00Z AND NORTHWEST OVERNIGHT AND MONDAY
MORNING. GUSTS 25 TO 30 KNOTS EXPECTED TONIGHT AND MONDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MTF/RAH
Hazardous weather outlook, Apr 10, 10:44 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 AM CDT SUN APR 10 2011

MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-111645-
MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-
RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-
NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-
MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
1144 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED ACROSS PARTS
OF EAST CENTRAL AND SOUTHEAST MINNESOTA AS WELL AS ALL OF WEST
CENTRAL WISCONSIN. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON FROM
NEAR THE TWIN CITIES TO FAIRMONT. THE STORMS WILL MOVE RAPIDLY
NORTHEAST INTO WEST CENTRAL WISCONSIN. SOME OF THE STORMS MAY
PRODUCE TORNADOES AS WELL. THE STORMS ARE EXPECTED TO BE EAST OF
THE OUTLOOK AREA BY 8 PM THIS EVENING.

MANY RIVERS REMAIN IN FLOOD. CONTINUE TO MONITOR FLOOD STATEMENTS
FOR THE LATEST UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
EARLY THIS EVENING.

MNZ041>043-047>050-054>058-064-065-073-111645-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE-
SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
1144 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON.

MANY RIVERS REMAIN IN FLOOD. CONTINUE TO MONITOR FLOOD STATEMENTS
FOR THE LATEST UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

In the hours before

Special weather statement, Apr 10, 2:20 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SUN APR 10 2011

WIZ023>026-102045-
DUNN-PEPIN-PIERCE-ST. CROIX-
320 PM CDT SUN APR 10 2011

AT 317 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 5 MILES NORTH OF ESDAILE. THESE STORMS WAS MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PLUM CITY.
  ELMWOOD.
  SPRING VALLEY.
  WOODVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4498 9227 4496 9167 4446 9216 4466 9249
TIME...MOT...LOC 2021Z 208DEG 31KT 4472 9238
Local storm report, Apr 10, 2:42 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 W MENOMONIE           44.89N 92.02W
04/10/2011  M0.50 INCH       DUNN               WI   TRAINED SPOTTER

&&

DEVINNY
Special weather statement, Apr 10, 3:07 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT SUN APR 10 2011

WIZ025>027-102130-
CHIPPEWA-DUNN-PEPIN-
407 PM CDT SUN APR 10 2011

AT 403 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 4 MILES NORTHEAST OF DURAND...OR 6 MILES EAST OF EAU
GALLE. THESE STORMS WERE MOVING NORTHEAST AT 65 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DURAND.
  ELK MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4485 9162 4485 9165 4482 9165 4459 9181
      4459 9186 4466 9204 4500 9184 4493 9157
TIME...MOT...LOC 2106Z 209DEG 56KT 4471 9186

The radar

The Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goodhue

When
April 10, 3:10 PM CST
Where
Goodhue County, 0.49 mi E of Trout Brook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.550, -92.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283246.